Ketamine Use for Tracheal Intubation in Critically Ill Children Is Associated with a Lower Occurrence of Adverse Hemodynamic Events

J. Arden Conway, Priyanka Kharayat, Ronald C. Sanders, Sholeen Nett, Scott L. Weiss, Lauren R. Edwards, Ryan Breuer, Aileen Kirby, Conrad Krawiec, Christopher Page-Goertz, Lee Polikoff, David A. Turner, Justine Shults, John S. Giuliano, Alberto Orioles, Sylvain Balkandier, Guillaume Emeriaud, Kyle J. Rehder, Joel Lim Kian Boon, Asha ShenoiPaula Vanderford, Gabrielle Nuthall, Anthony Lee, Jonida Zeqo, Simon J. Parsons, Jamie Furlong-Dillard, Keith Meyer, Ilana Harwayne-Gidansky, Philipp Jung, Michelle Adu-Darko, G. Kris Bysani, Melissa A. McCarthy, Mark Shlomovich, Iris Toedt-Pingel, Aline Branca, Maria Christina Esperanza, Awni M. Al-Subu, Matthew Pinto, Sarah Tallent, Rakshay Shetty, Sujatha Thyagarajan, Takanari Ikeyama, Keiko M. Tarquinio, Peter Skippen, Mioko Kasagi, Joy D. Howell, Vinay M. Nadkarni, Akira Nishisaki

Research output: Contribution to journalArticle

Abstract

Objectives: Tracheal intubation in critically ill children with shock poses a risk of hemodynamic compromise. Ketamine has been considered the drug of choice for induction in these patients, but limited data exist. We investigated whether the administration of ketamine for tracheal intubation in critically ill children with or without shock was associated with fewer adverse hemodynamic events compared with other induction agents. We also investigated if there was a dose dependence for any association between ketamine use and adverse hemodynamic events. Design: We performed a retrospective analysis using prospectively collected observational data from the National Emergency Airway Registry for Children database from 2013 to 2017. Setting: Forty international PICUs participating in the National Emergency Airway Registry for Children. Patients: Critically ill children 0-17 years old who underwent tracheal intubation in a PICU. Interventions: None. Measurements and Main Results: The association between ketamine exposure as an induction agent and the occurrence of adverse hemodynamic events during tracheal intubation including dysrhythmia, hypotension, and cardiac arrest was evaluated. We used multivariable logistic regression to account for patient, provider, and practice factors with robust ses to account for clustering by sites. Of 10,750 tracheal intubations, 32.0% (n = 3,436) included ketamine as an induction agent. The most common diagnoses associated with ketamine use were sepsis and/or shock (49.7%). After adjusting for potential confounders and sites, ketamine use was associated with fewer hemodynamic tracheal intubation associated adverse events compared with other agents (adjusted odds ratio, 0.74; 95% CI, 0.58-0.95). The interaction term between ketamine use and indication for shock was not significant (p = 0.11), indicating ketamine effect to prevent hemodynamic adverse events is consistent in children with or without shock. Conclusions: Ketamine use for tracheal intubation is associated with fewer hemodynamic tracheal intubation-associated adverse events.

Original languageEnglish (US)
Pages (from-to)E489-E497
JournalCritical care medicine
DOIs
StateAccepted/In press - 2020

Keywords

  • adverse events
  • hemodynamic
  • ketamine
  • pediatrics
  • shock
  • tracheal intubation

ASJC Scopus subject areas

  • Critical Care and Intensive Care Medicine

Fingerprint Dive into the research topics of 'Ketamine Use for Tracheal Intubation in Critically Ill Children Is Associated with a Lower Occurrence of Adverse Hemodynamic Events'. Together they form a unique fingerprint.

  • Cite this

    Conway, J. A., Kharayat, P., Sanders, R. C., Nett, S., Weiss, S. L., Edwards, L. R., Breuer, R., Kirby, A., Krawiec, C., Page-Goertz, C., Polikoff, L., Turner, D. A., Shults, J., Giuliano, J. S., Orioles, A., Balkandier, S., Emeriaud, G., Rehder, K. J., Kian Boon, J. L., ... Nishisaki, A. (Accepted/In press). Ketamine Use for Tracheal Intubation in Critically Ill Children Is Associated with a Lower Occurrence of Adverse Hemodynamic Events. Critical care medicine, E489-E497. https://doi.org/10.1097/CCM.0000000000004314